Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 124, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Dec 30, 2002, 11:11 PM CST for Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 30, 2002, 11:11 PM CST (05:11 UTC)
- Expired
- Dec 31, 2002, 12:15 AM CST
- In force
- 64 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
Counties Calcasieu Parish, LA, Cameron Parish, LA
The radar
The Lake Charles radar (KLCH), 26 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 30, 11:22 PM CST | Thunderstorm Wind | Vinton, LA | |
| Dec 30, 11:27 PM CST | Thunderstorm Wind | Cameron, LA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 30, 8:55 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
462 WUUS54 KLCH 310511 SVRLCH LAC019-023-310615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 1110 PM CST MON DEC 30 2002 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALCASIEU PARISH IN SOUTHWEST LOUISIANA CAMERON PARISH IN SOUTHWEST LOUISIANA * UNTIL 1215 AM CST * AT 1109 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF STARKS TO 10 MILES NORTH OF SABINE NATIONAL WILDLIFE REFUGE TO 6 MILES EAST OF JOHNSON BAYOU...MOVING EAST AT 25 MPH. * THIS STORM WILL BE NEAR... STARKS BY 1115 PM CST VINTON BY 1120 PM CST HOLLY BEACH BY 1125 PM CST HACKBERRY BY 1130 PM CST CARLYSS...CAMERON BY 1150 PM CST SULPHUR...GRAND LAKE BY 1155 PM CST SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST TUESDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES. CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE. LAT...LON 3036 9368 2967 9373 2968 9315 3036 9315
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 9:15 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Dec 30, 9:15 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 915 PM CST MON DEC 30 2002 WILL UPDATE ZONES...AS NEW TOR WATCH HAS BEEN ISSUED...UNTIL 2 AM. SQUALL LINE TO THE WEST MARCHING TO THE EAST...NUMEROUS WARNINGS HAVE ALREADY BEEN POSTED...TORNADO WATCH OUT FOR SOUTHEAST TEXAS UNTIL 9 PM. THIS ACTVTY IS EXPECTED END OVR SOUTH-CNTRL LA BEFORE SUNRISE AS STORM SYSTEM MOVES INTO EASTERN LA. EVE SOUNDING FM LCH HAS HELICITY AROUND 260 M2/S2...CAPE IS SOMEWHAT LIMITED...BUT THIS WILL IMPROVE...WET BULB ZERO AT 11000 FT...PRECIP WATER AT 1.4 INCHES. NOW ADD IN A STRONG LOW LEVEL JET AND MID ENERGY AND UPR LVL DIFLUENCE AND YOU HAVE ALL THE INGREDIENTS NECESSARY FOR SVR WX OVRNGHT. WOULD EXPECT TO SEE WATCHES CURRENTLY IN PLACE OVR TX SHIFT OVR TO LA BEFORE MIDNIGHT. .LCH...SCA GMZ450-455-470-475 .PRELIMINARY NUMBERS... AEX 54/62/40/62/41/56 +73210 BPT 54/61/40/64/46/63 +42100 LCH 55/62/42/65/45/63 +42100 LFT 58/63/43/64/46/63 +52100 K. KUYPER
Hazardous weather outlook, Dec 30, 4:28 AM CST, 18 hours 43 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-311104- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 428 AM CST MON DEC 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL... SOUTH-CENTRAL AND SOUTHWEST LOUISIANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY. A LINE OF THUNDERSTORMS ALONG A FRONT WILL FORM IN CENTRAL TEXAS TONIGHT AND MOVE THROUGH THE AREA OVERNIGHT. THIS LINE OF THUNDERSTORMS HAS THE POTENTIAL FOR SEVERE WEATHER...TO INCLUDE TORNADOES...HAIL...AND STRONG WINDS. ALL INTEREST SHOULD MONITOR NOAA WEATHER RADIO OR LOCAL NEWS MEDIA FOR FURTHER INFORMATION AS THIS SITUATION DEVELOPS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE FRONT WILL MOVE THROUGH BY TUESDAY MORNING...LEAVING CLOUDS AND LINGERING LIGHT RAIN IN THE AREA THROUGH WEDNESDAY MORNING. A HIGH PRESSURE SYSTEM WILL MOVE IN ON WEDNESDAY AND CLEAR SKIES WILL PREVAIL UNTIL LATE SATURDAY. ANOTHER FRONT IS EXPECTED TO MOVE THROUGH ON SUNDAY...ALTHOUGH RIGHT NOW IT APPEARS MOST OF THE RAIN AND THUNDERSTORMS WILL BE WELL NORTH OF OUR AREA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS MAY BE NEEDED TODAY. YOST
In the hours before
Local storm report, Dec 30, 10:46 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1046 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM JASPER TX WIND DAMAGE
12/30/02 JASPER LAW ENFORCEMENT REPORTED
POWER LINES AND POLES DOWN.
1003 PM WOODVILLE TX .75 INCH HAIL
12/30/02 TYLER REPORTED BY LAW
ENFORCEMENT.
THMLocal storm report, Dec 30, 11:04 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1104 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM JASPER TX WIND DAMAGE
12/30/02 JASPER LAW ENFORCEMENT REPORTED
POWER LINES AND POLES DOWN.
1003 PM WOODVILLE TX .75 INCH HAIL
12/30/02 TYLER REPORTED BY LAW
ENFORCEMENT.
1045 PM PORT ARTHUR TX WIND DAMAGE
12/30/02 JEFFERSON LAW ENFORCEMENT REPORTED
POWER LINES DOWN AND A CAR
PORT DESTROYED.
THMThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 9:02 PM CST | Special Marine Warning | LCH | 58 min | |
| Dec 30, 9:53 PM CST | Special Marine Warning | LCH | 67 min | |
| Dec 30, 10:58 PM CST | Special Marine Warning | LCH | 62 min | |
| Dec 30, 10:58 PM CST | Special Marine Warning | LCH | 62 min | |
| Dec 30, 11:43 PM CST | Tornado Warning | LCH | Calcasieu | 62 min |
| Dec 30, 11:50 PM CST | Tornado Warning | LCH | Jefferson Davis | 25 min |
| Dec 30, 11:52 PM CST | Special Marine Warning | LCH | 68 min | |
| Dec 31, 12:22 AM CST | Severe Thunderstorm Warning | LCH | Acadia | 23 min |
| Dec 31, 12:37 AM CST | Severe Thunderstorm Warning | LCH | Vermilion | 53 min |
| Dec 31, 12:45 AM CST | Severe Thunderstorm Warning | LCH | Lafayette | 60 min |
| Dec 31, 12:47 AM CST | Severe Thunderstorm Warning | LCH | Saint Landry | 28 min |
| Dec 31, 12:54 AM CST | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin | 66 min |
| Dec 31, 1:11 AM CST | Severe Thunderstorm Warning | LCH | St. Mary | 64 min |
| Dec 31, 1:55 AM CST | Severe Thunderstorm Warning | LCH | Saint Martin | 35 min |
| Dec 31, 1:58 AM CST | Severe Thunderstorm Warning | LCH | Saint Martin | 32 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.